Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Jackson, MS

July 2, 2004Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 2, 2004, 3:53 PM CDT for Jones County, Mississippi. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 3:53 PM CDT (20:53 UTC)
Expired
Jul 2, 2004, 5:25 PM CDT
In force
92 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 022053
FFWJAN
MSC067-022225-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 525 PM CDT

* AT 353 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAF SANDERSVILLE...OR
  ABOUT 8 MILES NORTH OF LAUREL.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3172 8906 3172 8917 3180 8919 3180 8904
      3182 8902 3182 8894 3170 8894 3170 8894
      3170 8904

$$
1 follow-up statement
000 
WGUS74 KJAN 022206
FFSJAN
MSC067-022225-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT FRI JUL 2 2004

FLASH FLOOD WARNING CANCELLED FOR...

JONES COUNTY IN SOUTHEAST MISSISSIPPI

THE STORMS THAT PRODUCED FLOODING NORTH OF LAUREL EARLIER THIS 
AFTERNOON HAVE WEAKENED. THEY WILL CONTINUE TO WEAKEN AS THEY MOVE 
TO THE NORTHEAST AROUND 15 MPH.   



$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:10 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 2, 3:10 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI JUL 2 2004

...FORECAST FOCUS IS ON PRECIP CHANCES IN THE NEAR TERM THEN
TEMPERATURES IN THE EXTENDED...

.SHORT TERM...THE 4TH OF JULY WEEKEND BEGINS TODAY AND SO FAR A GOOD
START TO IT BUT SCATTERED SHRA AND TSRA HAVE ALREADY STARTED TO
DEVELOP ACROSS THE CWA AND THIS ACTIVITY SHOULD INCREASE THROUGH THE
AFTERNOON. A CONVECTIVE COMPLEX IN AR IS ASSOCIATED WITH A WEAK H7
AND H5 WAVE AND GOOD DIVERGENCE ALOFT. THIS COMPLEX HAS BEEN
WEAKENING BUT REDEVELOPMENT CONTINUES TO TAKE PLACE ALONG THE
OUTFLOW AHEAD OF IT. THIS WILL MOVE INTO THE DELTA REGION WHERE
TEMPS HAVE ALREADY REACHED THE UPPER 80S AND WITH DEWPOINTS IN THE
MID 70S FURTHER DEVELOPMENT SHOULD TAKE PLACE. AS WE LOSE THE UPPER
LEVEL SUPPORT THE SHRA AND TSRA ACTIVITY WILL QUIET DOWN FOR THE
REST OF TONIGHT AND UNTIL MIDDAY TOMORROW WHERE IT COULD GET
INTERESTING IN NRTHRN PORTIONS OF THE CWA.

SATURDAY WILL BEGIN MUCH LIKE TODAY WITH SHRA AND TSRA DEVELOPING
AROUND MIDDAY. ETA IS NOT INDICATING PRECIP BUT THE INGREDIENTS ARE
THERE FOR A CHANCE OF SEVERE WEATHER ESPECIALLY AROUND HWY 82. TEMPS
WILL ONCE AGAIN APPROACH THE UPPER 80S TO NEAR 90 WITH PARTLY CLOUDY
SKIES. MOS GUIDANCE SHOWING DEWPOINTS POSSIBLY IN THE MID TO UPPER
70S. AROUND 18Z ANOTHER H5 WAVE WILL MOVE ACROSS NRTHRN PORTIONS OF
THE CWA THIS WILL PROVIDE THE LIFT AND WITH SOME BOUNDARYS LEFT
OVER FROM TODAYS ACTIVITY...TSRA SHOULD NOT HAVE MUCH OF A PROBLEM
GETTING STARTED. WITH DECENT INSTABILITY IN PLACE(CAPE AOA 3500 J/KG
AND LIS OF -8)...SOME UPPER LEVEL SUPPORT...AND 30 KTS OF SHEAR A
FEW SEVERE THUNDERSTORMS LOOK LIKELY. ELSEWHERE UNSTABLE CONDITIONS
WILL LEAD TO DEVELOPMENT OF SHRA AND TSRA. THIS ACTIVITY WILL DIE
DOWN BY NIGHT AND AS THE UPPER LEVEL SUPPORT GETS OUT OF HERE.

THE 4TH OF JULY CONTINUES TO LOOK BETTER AND BETTER. WITH THE UPPER
LEVEL TROUGH FINALLY EAST OF THE REGION PRECIP CHANCES WILL BE MUCH
LOWER THAN THE PREVIOUS 2 WEEKS. AFTERNOON SHRA AND TSRA WILL BE
POSSIBLE AGAIN BUT IT DOES LOOK TO BE SCATTERED. THERE WILL BE SOME
GOOD INSTABILITY ONCE AGAIN ACROSS THE NORTH AND AN ISOLATED SEVERE
THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION. A LITTLE HESITANT ON
WARMING TEMPERATURES AS MUCH AS MOS IS TRYING TO INDICATE...WITH A
GOOD BIT OF LOW LEVEL MOISTURE MID 90S SEEMS TO WARM. WITH H925
TEMPS NEAR 24C...DECIDED TO GO NEAR 90 FOR HIGHS SUNDAY.

.LONG TERM...
MED RANGE GUIDANCE STILL INDICATING AN UNUSUAL UPPER LEVEL PATTERN
FOR SUMMER. CONSENSUS SUGGESTS THAT THE ACTIVE NORTHERN STREAM
CUTTING ACROSS THE NORTHERN TIER OF THE CONUS SHOULD CONTINUE
THROUGH THE PERIOD. RUN ON RUN AND MODEL TO MODEL CONSISTENCY IS LOW
WITH RESPECT TO THE EXACT TIMING OF SHORTWAVE DISTURBANCES THAT WILL
MOVE THROUGH THIS FLOW ALOFT...WHICH POSES THE FORECAST CHALLENGE
FOR THE PERIOD. FOR THIS PACKAGE...PREFERRED TO FOLLOW A CONSENSUS
OF THE OPS GFS/UKMET/EURO AS OPPOSED TO THE DAMPENED ENSEMBLES.

WITHOUT MUCH IN THE WAY OF AN UPPER LEVEL RIDGE OR ABNORMAL UPPER
LEVEL TEMPS AND LOW LEVEL MOISTURE REMAINING HIGH...EXPECT TYPICAL
ISOLATED TO SCATTERED DIURNAL CONVECTION EACH AFTERNOON AND EVENING.
AS FAR AS ORGANIZED CONVECTION IS CONCERNED...MED RANGE GUIDANCE
POINTS TOWARD MIDWEEK FOR ANOTHER SHORTWAVE PASSAGE. THE MODELS ARE
ABOUT A DAY SLOWER WITH THIS FEATURE...THUS CONFIDENCE IN TIMING
REMAINS LOW...HOWEVER EACH MODEL SUGGESTS THAT THIS WAVE IS FAIRLY
STOUT FOR THIS TIME OF YEAR.

TEMP WISE...GENERALLY STUCK CLOSE TO AVERAGE FOR THIS TIME OF YEAR
WITH HIGHS NEAR 90 AND LOWS IN THE LOWER 70S.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BANNAN/GAGAN
Hazardous weather outlook, Jul 2, 3:14 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT FRI JUL 02 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
314 PM CDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY NORTH OF INTERSTATE TWENTY...AND AGAIN TOMORROW
OVER THE ENTIRE FORECAST AREA. ADDITIONALLY...THERE IS AN
ENHANCED RISK OF LINES OF THUNDERSTORMS CONTAINING DAMAGING WINDS
IMPACTING LOCATIONS IN SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI ALONG THE HIGHWAY 82 CORRIDOR THIS EVENING AND AGAIN
TOMORROW.

AN INTENSE UPPER LEVEL DISTURBANCE WILL MIGRATE ACROSS THE
MISSOURI VALLEY TONIGHT AND TOMORROW. THE INFLUENCE OF THIS
FEATURE WILL INCREASE SHEAR AND HELP RAISE
 INSTABILITY ACROSS THE ENTIRE REGION OVER THE PERIOD. A COMPLEX
OF THUNDERSTORMS MOVING SOUTHEAST FROM ARKANSAS COULD EFFECT
AREAS NORTH OF INTERSTATE TWENTY THIS EVENING...BRINGING THE
POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS.  SIMILAR AREAS MAY
EXPERIENCE ANOTHER ROUND OF ORGANIZED THUNDERSTORMS TOMORROW WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN RISK.
ELSEWHERE...THE COMBINATION OF INSTABILITY AND SHEAR WILL BE
ENOUGH TO PRODUCE A FEW STRONG TO SEVERE STORMS THIS
EVENING...AND AGAIN TOMORROW AFTERNOON.

...FLOODING...
HEAVY DOWNPOURS PRODUCED BY THUNDERSTORMS ACROSS THE REGION
TONIGHT AND SATURDAY WILL AGAIN HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND TORRENTIAL DOWNPOURS ACROSS ALL LOCATIONS
IN THE FORECAST AREA. THE SATURATED STATE OF THE GROUND IN MOST
LOCATIONS WILL MEAN THIS PRECIPITATION WILL CREATE AREAS OF
PONDING WATER AND TEMPORARY RISES IN SMALL CREEKS AND STREAMS.
AREAS EXPECTED TO BE AFFECTED BY ORGANIZED THUNDERSTORMS WILL
BENEFIT FROM THE FACT SUCH CONVECTIVE LINES WILL BE MOVING
STEADILY...THUS HEAVY RAIN SHOULD NOT BE PROLONGED.  ANY FLOODING
EXPERIENCED IN THE FORECAST AREA THROUGH SATURDAY EVENING SHOULD
BE QUITE ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THE CONTINUED PROXIMITY OF THE UPPER LEVEL LOW TO THE REGION WILL
BRING A RISK A STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE
ARKLAMISS SATURDAY NIGHT. ANY LOCATIONS AFFECTED SHOULD LIE NORTH
OF A DERMOTT ARKANSAS...TO CANTON...TO MERIDIAN LINE WITH THE
PRIMARY RISK BEING DAMAGING WIND GUSTS.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED ON SATURDAY...ESPECIALLY ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA. OTHERWISE...NO ACTIVATION
IS ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 2, 12:04 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      10 S NEWELLTON          31.93N 91.24W
07/01/2004                   TENSAS             LA   EMERGENCY MNGR

            WATER OVER HWY 607 AND STILL FLOODING

&&

SEA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:42 PM CDTSevere Thunderstorm WarningJANJasper, Jones58 min
Jul 2, 4:23 PM CDTSevere Thunderstorm WarningJANSmith62 min
Jul 2, 4:47 PM CDTSevere Thunderstorm WarningJANNewton, Scott58 min
Jul 2, 6:01 PM CDTSevere Thunderstorm WarningJANRankin44 min
Jul 2, 6:11 PM CDTFlash Flood WarningJANRankin89 min
Jul 2, 6:45 PM CDTSevere Thunderstorm WarningJANWarren30 min
Jul 2, 6:51 PM CDTSevere Thunderstorm WarningJANForrest, Jones59 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.